What is fentanyl?
Fentanyl is a powerful synthetic opioid that that is up to 100 times more potent than morphine. Fentanyl is both a prescribed prescription medication, as well as a drug that is made and used illegally.
When prescribed, fentanyl is typically used to treat patients for severe pain, especially after surgery. It is also used to treat chronic pain in some patients. Prescription fentanyl is available as a shot, a patch that is placed on a person’s skin, or as lozenges.
Fentanyl that is manufactured illegally is dangerous and is linked to the most recent surge in synthetic opioid overdose deaths. Illegal fentanyl is being mixed with other drugs, such as cocaine, heroin, methamphetamine, and MDMA. This is especially dangerous because people are often unaware that fentanyl has been added. The high potency of fentanyl greatly increases the risk of overdose, especially if a person who uses drugs is unaware that a powder or pill contains it.
Naloxone is a medicine that can be given to a person to reverse a fentanyl overdose. Multiple naloxone doses might be necessary because of fentanyl’s potency. Additionally, medication with behavioral therapies has been shown to be effective in treating people with an addiction to fentanyl and other opioids. Help is available.
Recognizing an Overose
The following are signs of an overdose:
Loss of consciousness
Unresponsive to outside stimulus
Awake, but unable to talk
Breathing is very slow and shallow, erratic, or has stopped
Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
Body is very limp
Face is very pale or clammy
Fingernails and lips turn blue or purplish black
Pulse (heartbeat) is slow, erratic, or not there at all
Information provided is from the National Harm Reduction Organization, for more information on the signs of an overdose click here. For information on responding to an overdose click here.